Pennsylvania, 2023

Damaging Winds in Pennsylvania, July 24, 2023

July 24, 2023 · NWS BGM · 8 events in 1 county or zone

Multiple rounds of thunderstorms moved through Northeastern Pennsylvania from the late morning hours through the evening on the 24th. A couple of severe storms moved through Susquehanna County and were accompanied with strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Multiple rounds of thunderstorms moved through Northeastern Pennsylvania from the late morning hours through the evening on the 24th. A couple of severe storms moved through Susquehanna County and were accompanied with strong wind gusts. While damage was minor, there were multiple reports of trees and wires down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 24, 5:53 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 24, 5:53 AM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
653 AM EDT Mon Jul 24 2023

.SYNOPSIS...
High pressure looks to be dominant over the region must of this
week. However, a few weak disturbances look to trigger a few
showers and thunderstorms most days. A cold front then looks to
move southeast through the area later this week.

&&

.NEAR TERM /THROUGH TUESDAY/...

The previously mentioned cluster of showers and thunderstorms
has tracked north into the Southern Tier associated with a
weak vort maximum. Increased coverage of showers and
thunderstorms through mid-morning to account for this. These
storms have also been borderline strong with indicators of pea
size hail and marginal wind gusts.

Previous...

Heading toward sunrise, we are tracking a cluster of showers and
thunderstorms northwest of State College tracking toward Steuben
county and portions of the Twin Tiers. Will indicate a low
chance for this activity moving in through the remainder of the
overnight.

With the initial area of high pressure east of our region warm
and moist air will continue to advect in. A weak shortwave
across northeastern PA into the Western Catskills along with a
lake breeze off of Lake Ontario look to be triggers for some
scattered showers and thunderstorms this afternoon and evening.
Some instability will be present so it is not out of the
question a storm or two could produce a downburst. However,
shear still looks very week today preventing any storm
organization for a more sustained threat of strong to severe
thunderstorms. Also, if some areas get multiple thunderstorms
poor drainage flooding would become possible.

Temperatures should warm well into the 80's. With the increasing
moisture, lows look several degrees warmer tonight in the low
to mid 60's. Given light winds, additional patchy fog is
possible.

Another mid-level shortwave Tuesday looks to track through the
Mid-Atlantic to trigger off scattered showers and thunderstorms
mainly southeast of our region. Another summer day with highs in
the 80's once again.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
300 AM Update...

Ridging building in Tuesday night into Wednesday will make it
warm and dry. With the jet stream lifting well to the north and
low level SW flow, dew points will rise into low to mid 60s by
Wednesday afternoon along with temperatures rising to around 90.
For Wednesday night, there has been a trend towards a more
robust MCS that develops in the Midwest associated with a
stronger 500 mb shortwave. While Thursday was looking dry but
hot, now with the MCS and associated shortwave, precipitation
chances were added as well as cloud cover increased. Highs were
lowered a couple degrees from yesterday though dew points were
raised as there is stronger southerly flow ahead of the
shortwave. With the dew points so high, the apparent temperature
in the afternoon will still get into the mid to upper 90s
despite more clouds and chance for showers. With the shortwave
passing through, shear is trending stronger as the MCS moves in,
with almost 40 knots of 0-6 km shear. If the MCS could form
into an MCV before getting into our region, then we could be
looking at a better chance at some better organized convection
overnight Wednesday into Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
300 AM Update...

The long term is looking warm and unsettled. Friday is still
looking warm but the mean flow is a bit more westerly compared
to previous days and with more instability plus less capping,
there will likely be more clouds and some showers and
thunderstorms. Temperatures were kept similar to yesterday with
no further raises to the high temperature. Dew points are still
going to be un the upper 60s and low 70s so it will still be
easy to get heat indices into the 90s. The jet stream sags back
south for the weekend. Given the zonal flow and the jet stream
almost overhead, shortwaves rising around the ridge will likely
lead to frequent chances of showers and thunderstorms into early
next week. Precipitation chances have been kept to chance or
lower due to the unknown timing of these shortwaves.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...

Mainly VFR throughout the TAF period. Isolated showers and
thunderstorms this morning giving way to scattered showers and
thunderstorms this afternoon. Coverage and timing
uncertainities are still present but did indicate broad TEMPO
groups for the highest chances at each TAF site. Another round
of patchy valley fog overnight primarily at KELM.

Outlook...

Tuesday through Wednesday...Isolated thunderstorm cannot be
ruled out Tuesday, and predawn valley fog each night at KELM,
otherwise VFR.

Wednesday night through Friday...Chance of thunderstorms and
associated restrictions, especially by Friday as a front moves
into the area.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...AJG
LONG TERM...AJG
AVIATION...MWG
Hazardous weather outlook, Jul 24, 2:41 AM EST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
341 AM EDT Mon Jul 24 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-250745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
341 AM EDT Mon Jul 24 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms today, a few storms may become strong to
severe with damaging wind gusts, heavy rainfall, and perhaps some
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Warm and humid conditions are expected Thursday and Friday with heat
index values rising into the mid to upper 90s in the afternoons.
Monitor forecast for future updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Special weather statement, Jul 24, 5:48 AM EST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Binghamton NY
648 AM EDT Mon Jul 24 2023

NYZ025-044-055-056-241115-
Cortland NY-Tioga NY-Broome NY-Tompkins NY-
648 AM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northwestern Broome,
southeastern Cortland, northeastern Tioga and southeastern Tompkins
Counties through 715 AM EDT...

At 648 AM EDT, Doppler radar was tracking a strong thunderstorm near
Richford, or 13 miles southwest of Marathon, moving northeast at 25
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Berkshire, Richford, Willet, Marathon, Lapeer, Lisle, Hunts Corners,
Center Lisle, Speedville and West Newark.

This includes the following highway exits...
 New York Interstate 81 between 8 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4261 7606 4245 7586 4239 7586 4223 7624
      4231 7635
TIME...MOT...LOC 1048Z 228DEG 23KT 4232 7624

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AJG
Special weather statement, Jul 24, 6:23 AM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
723 AM EDT Mon Jul 24 2023

NYZ044-045-241215-
Chenango NY-Cortland NY-
723 AM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southeastern
Cortland and west central Chenango Counties through 815 AM EDT...

At 723 AM EDT, Doppler radar was tracking a strong thunderstorm over
Marathon, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cincinnatus, Willet, Marathon, Pitcher, Lapeer, Pharsalia, Taylor,
German, Mc Donough and East Freetown.

This includes the following highway exits...
 New York Interstate 81 near 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4241 7599 4241 7611 4244 7616 4266 7583
      4254 7559
TIME...MOT...LOC 1123Z 232DEG 21KT 4246 7600

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAB
Special weather statement, Jul 24, 8:42 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
942 AM EDT Mon Jul 24 2023

PAZ038-241430-
Bradford PA-
942 AM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of central Bradford
County through 1030 AM EDT...

At 941 AM EDT, Doppler radar was tracking a strong thunderstorm near
Franklindale, or 11 miles southwest of Towanda, moving northeast at
30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Towanda, West Franklin, Wysox, North Towanda, Wyalusing, Monroe,
Rome, Monroeton, Franklindale and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4158 7663 4158 7670 4163 7677 4194 7636
      4169 7619 4157 7660
TIME...MOT...LOC 1341Z 237DEG 24KT 4164 7659

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAB
Special weather statement, Jul 24, 9:23 AM EST, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1023 AM EDT Mon Jul 24 2023

PAZ038-039-241515-
Susquehanna PA-Bradford PA-
1023 AM EDT Mon Jul 24 2023

...Strong thunderstorms will impact portions of western Susquehanna
and southeastern Bradford Counties through 1115 AM EDT...

At 1023 AM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from Rome to Sugar Run. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rush, Springville, Montrose, Dimock, Orwell, Herrick, Wyalusing,
Rome, Laceyville and Hop Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4183 7639 4200 7599 4200 7591 4169 7575
      4163 7634
TIME...MOT...LOC 1423Z 246DEG 26KT 4185 7632 4166 7623

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JAB
Special weather statement, Jul 24, 9:58 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1058 AM EDT Mon Jul 24 2023

PAZ039-040-241530-
Susquehanna PA-Northern Wayne PA-
1058 AM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of eastern Susquehanna
and northwestern Wayne Counties through 1130 AM EDT...

At 1058 AM EDT, Doppler radar was tracking a strong thunderstorm over
Gibson, or 13 miles east of Montrose, moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Susquehanna, Susquehanna Depot, Harford, Ararat, Lanesboro,
Thompson, Starrucca, Gibson and Starruca.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 211 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4166 7555 4173 7575 4200 7561 4200 7549
      4197 7537
TIME...MOT...LOC 1458Z 200DEG 29KT 4181 7561

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JAB
Special weather statement, Jul 24, 10:02 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1102 AM EDT Mon Jul 24 2023

NYZ056-PAZ039-241530-
Broome NY-Susquehanna PA-
1102 AM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southwestern Broome
and northwestern Susquehanna Counties through 1130 AM EDT...

At 1101 AM EDT, trained weather spotters reported a strong
thunderstorm over Vestal Center, or 7 miles southeast of Endicott,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Binghamton, Johnson City, Kirkwood, Conklin, Port Dickinson, Little
Meadows, Vestal Center, Brackney and Chenango Bridge.

This includes the following highway exits...
 New York Interstate 81 between 1 and 6.
 Interstate 86/Route 17 between 70 North and 75.
 Interstate 88 between 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4193 7607 4199 7613 4200 7612 4200 7610
      4201 7610 4220 7589 4204 7571
TIME...MOT...LOC 1501Z 233DEG 26KT 4200 7600

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAB

The radar

The Binghamton radar (KBGM), 52 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
July 24, 10:02 AM EST
Where
Susquehanna County, 0.6 mi NNE of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.838, -75.594

Strong thunderstorm winds knocked multiple trees down on Route 492.

Thunderstorm Wind, Susquehanna

When
July 24, 10:02 AM EST
Where
Susquehanna County, 1.72 mi WSW of Jackson Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.844, -75.632

Strong thunderstorm winds knocked multiple trees and wires down on Route 547.

Thunderstorm Wind, Susquehanna

When
July 24, 10:09 AM EST
Where
Susquehanna County, 2.83 mi ENE of Montrose
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.850, -75.832

Strong thunderstorm winds knocked multiple trees down on Route 1039.

Thunderstorm Wind, Susquehanna

When
July 24, 10:18 AM EST
Where
Susquehanna County, 0.18 mi SSE of Lanesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.948, -75.598

Strong thunderstorm winds knocked multiple trees down on Grand Street.

Thunderstorm Wind, Susquehanna

When
July 24, 10:20 AM EST
Where
Susquehanna County, 0.84 mi E of Great Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.972, -75.714

Strong thunderstorm winds knocked down multiple trees and wires down on Route 171 and Hausbrook Heights Road.

Thunderstorm Wind, Susquehanna

When
July 24, 9:04 PM EST
Where
Susquehanna County, 1.41 mi SSE of Susquehanna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.910, -75.594

Strong thunderstorm winds knocked down a tree onto the roadway.

Thunderstorm Wind, Susquehanna

When
July 24, 9:28 PM EST
Where
Susquehanna County, 1.54 mi E of Upsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.920, -75.770

Strong thunderstorm winds knocked down a tree onto the roadway.

Thunderstorm Wind, Susquehanna

When
July 24, 9:43 PM EST
Where
Susquehanna County, 0.05 mi NNE of New Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
41.881, -75.730

Strong thunderstorm winds knocked down trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113410, 1113412, 1113411, 1113413, 1113414, 1113415, 1113416, 1113417.